A recent study, soon to be published in Ophthalmology, found that taking certain anti-depressants increased one’s risk of developing cataracts.  Anti-depressants have recently come under fire for the litany of side effects associated with them, including an increase in the miscarriages of pregnant women, as well as the decrease in bone marrow of certain individuals.

The study was based on a database of more than 200,000 Quebec residents aged 65 and older.  The University of British Columbia (Vancouver) study showed a relationship between a diagnosis of cataracts or cataract surgery and the use of a class of anti-depressants called selective serotonin reuptake inhibitors (SSRIs).  Patients taking SSRIs were 15% more likely overall to be diagnosed with cataracts or to have cataract surgery.

The study noted that it took nearly 2 years for cataracts to develop after starting to take anti-depressants.

The study also showed a relationship between cataracts and specific SSRI Class drugs.   Taking fluvoxamine (Luvox) led to a 51% higher chance of having cataract surgery, and venlafaxine (Effexor) carried a 34% higher risk. No connection could be made between fluoxetine (Prozac) and citalopram (Celexa).  Sertraline (Zoloft) was associated with a 19% elevated risk of developing cataracts.

If this relationship is true, than roughly 22,000 cataract cases in the US could be linked to the uses of SSRIs.  Now that is a whopping number of people using a medication just to be happier, while developing horrible cloudyness in their eyes.  So we ask you, what would you want more:  Clearer vision or just to be happy?

Most people are probably going to agree that they would want the latter in this situation.  But let’s look at how the two are even linked.  SSRIs, which again stand for selective serotonin reuptake inhibitors, allow your body to take in more serotonin then natural.  This allows for an increase or elevation in the mood of a person, which is eventually linked to someone feeling “happy”.  But how are the two even linked?  The kicker is that you also have serotonin receptors in your eye, and it has been noted that too much serotonin can lead to cataract formation.

And what is a cataract?  A cataract is simply the clouding of an eye’s lens disallowing the lens from focusing on light or images.  While cataracts are usually related to aging, there are several different types of cataracts including secondary cataracts, traumatic cataracts, congenital cataracts, and radiation cataracts.  All of these have various different effects and causes, which you can learn more about here.

Cataracts can affect your vision in multiple different ways.  From causing blurred vision due to protein clumping up to small cataracts growing in size gradually decreasing your visual acuity, cataracts have multiple methods of harming your vision.  Be sure to know the various ways a cataract can be diagnosed such as:

  • Blurry vision
  • Cloudy vision
  • Bright lights seeming too bright, such as glares or headlights hurting your eyes
  • double vision in the eye
  • frequent changes in your prescription for eye glasses or contacts
  • poor night vision
  • faded colors

There is good news.  The study did go on to say that while this trend does effect those who are taking selective serotonin reuptake inhibitors, it was not found in those who had quit taking SSRIs.  Yes, breath a bit if you are over 65 and have stopped taking SSRI as you will most likely not develop cataracts.  However, it is important to stay safe and knowledgeable about the possibility of cataract formation.

So be sure to do your research on cataracts and while you don’t have to stop taking SSRIs, if you are experiencing trouble in your eyes be sure to ask your doctor for a check up.  While it might not be associated in your case, it could be related to another problem in your eye and its always important to nip eye problems in the bud as quickly as possible.

Also be sure to check out our blog if you have other questions regarding cataracts.  Maybe you are curious on other common medications that could increase your risk for cataracts?  Or you might be worried about getting a second surgery done in your second eye after you have already had one cataract removed?  We also have information on how having LASIK surgery while having cataracts might not be your best option, or maybe you gained the cataracts after getting LASIK.  Or, you could be a curious smoker who is simply interested on the effects that smoking has on the eye, and thus, cataract formation.  Regardless, we have information on everything, so be sure to check out our blog if you have any questions and also feel free to schedule an appointment this week! 


The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.